The U.S. Food and Drug Administration (FDA) is informing the public that an additional concentration of liquid acetaminophen marketed for "infants" (160 mg/5 mL) is now available at local stores.
The FDA issued a consumer update on December 22, warning parents that several new liquid acetaminophen products for infants have different potency than older liquid acetaminophen medications.
According to the FDA, caregivers of infants and children may give a child too much of the drug because they are used to the dosing sizes of older brands of liquid acetaminophen drops.
Acetaminophen is used as a pain killer and anti-inflammatory medication. It is found in many over-the-counter and prescription drugs. It is also aggressively marketed for the treatment of fever, aches and pain.
Until now, liquid acetaminophen marketed for infants was only available in 80 mg/0.8 mL or 80 mg/mL concentrations. This change in the concentration will affect the amount of liquid given to an infant, and should be especially noted if someone is accustomed to using the 80 mg /0.8 mL or 80 mg/mL concentrations of liquid acetaminophen.
According to the FDA, medication errors with acetaminophen led to 14 deaths and 74 injuries from 2000 to 2010 in children under the age of 13. In response to concerns raised by the FDA over the high potency of many infant liquid acetaminophen products, a number of drug makers have reformulated their medications to be more diluted.
The change was voluntary and not all drug manufacturers have adopted it. This means that several different concentrations are now on store shelves, this could lead to confusion.
The FDA is recommending parents to carefully read the dosing instructions and medication guides of this and all other drugs, and to use the dosing device included in the packaging.
Furthermore, to add to the confusion, the packaging often changed very little, and if the person bought older version of the drug and then bought the newer version, they may not realize that there was a difference.
The FDA cited as an example; Little Fevers by Little Remedies. Both boxes say “New!” on the front and are very similar in design, but are of different concentrations.
According to the FDA, acetaminophen overdose has been a leading cause of liver failure in the United States, resulting in more than 50,000 emergency room visits, 25,000 hospitalizations and over 450 deaths annually.
Due to the risks associated with receiving too much acetaminophen, an FDA advisory panel was convened in May to make recommendations about new warnings or other regulatory actions. The panel recommended that dosing instructions be based on a child’s weight instead of their age.
Stronger warnings about the potential risk of liver failure from acetaminophen have also been added to all products over the past year, including clearer indications about what products contain acetaminophen as the active ingredient to avoid the risk of overdose.
Shezad Malik is an Internal Medicine and Cardiology specialist, a Texas Medical Doctor (retired) and Defective Medical Device and Dangerous Drug Attorney. Dr. Shezad Malik Law Firm has offices based in Fort Worth and Dallas and represents people who have suffered catastrophic and serious personal injuries including wrongful death, caused by the negligence or recklessness of others.